Fatalities following allergen immunotherapy

Andrea T. Borchers, Carl L Keen, M. Eric Gershwin

Research output: Contribution to journalArticle

24 Scopus citations

Abstract

Allergen immunotherapy has been in use for nearly 100 yr and has become an important method of reducing allergic symptoms in select patients with allergic rhinitis, asthma, and insect venom hypersensitivity. Unfortunately, immunotherapy has been associated with anaphylaxis and death. Although the relative risk of severe reactions to immunotherapy is low, the number of such reactions has increased since the introduction of standardized and more potent extracts. There are a number of risk factors associated with such severe anaphylactic reactions. Such risk factors include errors in dosage, failure to reduce the dosage after a longer than scheduled interval, administration of the wrong extract, inadvertent intravenous administration, failure to postpone injection because of infection or asthma exacerbation, failure to observe patients for appropriate length of time, failure to adhere to guidelines for established contraindications, concurrent use of β-adrenergic blocking agents, uses of mixtures of allergens, immunotherapy during the active allergy season, and types of allergens. In this review, we focus on these and other risk factors in attempts to reduce the risk of anaphylaxis following allergen immunotherapy.

Original languageEnglish (US)
Pages (from-to)147-158
Number of pages12
JournalClinical Reviews in Allergy and Immunology
Volume27
Issue number2
DOIs
StatePublished - Oct 2004

    Fingerprint

Keywords

  • Allergen immunotherapy
  • Anaphylaxis
  • Asthma
  • Immunotherapy fatalities
  • Insect sting hypersensitivity
  • Rhinitis
  • Systemic reactions to immunotherapy

ASJC Scopus subject areas

  • Immunology and Allergy

Cite this